Alert archive / Arkansas / Flash Flood Warnings in 1997

Flash Flood Warning 61, NWS Shreveport, LA

June 15, 1997Hempstead County, Nevada County, Arkansas

NWS Shreveport, LA issued this flash flood warning at Jun 15, 1997, 3:29 PM CDT for Hempstead County, Nevada County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 1997, 3:29 PM CDT (20:29 UTC)
Expired
Jun 15, 1997, 6:30 PM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Hempstead County, AR, Nevada County, AR

The radar

The Shreveport radar (KSHV), 143 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2308 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 152029
FFWSHV
ARC057-099-152330-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
329 PM CDT SUN JUN 15 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  630 PM CDT
FOR THE FOLLOWING AREAS...
 
IN SOUTHWEST ARKANSAS
 
   ...HEMPSTEAD COUNTY...NEVADA COUNTY
 
AT 324 PM CDT...RAINFALL ESTIMATES FROM THE DOPPLER WEATHER RADAR IN
SHREVEPORT INDICATED AT LEAST 2 1/2 INCHES OF RAIN HAD FALLEN ACROSS
PARTS OF SOUTHERN HEMPSTEAD COUNTY IN THE LAST THREE HOURS. ARKANSAS
STATE POLICE OFFICIALS REPORTED SOME STREETS AND ROADWAYS COVERED BY
WATER IN AND AROUND HOPE.
 
SHOWERS AND THUNDERSTORMS WILL CONTINUE REDEVELOPING AND MOVING TO THE
NORTHEAST ACROSS THIS AREA DURING THE NEXT 2 HOURS WITH ADDITIONAL
RAINFALL TOTALS OF UP TO 1 1/2 INCHES POSSIBLE. THIS ADDITIONAL RAINFALL
WILL CAUSE ADDITIONAL FLOODING PROBLEMS IN HEMSTEAD AND NEVADA COUNTIES.
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
 
NEVER TRY TO CROSS A FLOWING STREAM ON FOOT. CHILDREN SHOULD NOT
PLAY IN OR NEAR A DRAINAGE DITCH. WATER CAN RISE RAPIDLY AND HAS
TREMENDOUS FORCE DURING A FLASH FLOOD.
 
18
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 3:26 PM CDT, 3 minutes earlier.

Area forecast discussion, Jun 15, 3:26 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT SUN JUN 15 1997

SCT TSTMS DEVELOPED EARLY AFTN IN UNCAPPED AND MDT UNSTABLE AIR. THESE
LARGE/SUB SVR STORMS SHOULD DISSIPATE/MOVE NE AFT SUNSET. MODELS
INDICATING ONLY WK IMPULSES THRU MON EVE WITH GOOD LOW LVL MSTR. WILL
NEED TO KEEP AT LEAST LOW POPS ENTIRE AREA. THINGS REALLY GET COOKING
ON TUE AS TILTING UPR TROF DEEPENS OVR PANHANDLES YIELDING STG UPR JET
DIV AND VERTICAL MOTION. LOCAL HEAVY RAIN AND SVR BOTH APPEAR PSBL ON
TUE. SCT TSTMS IN MEANTIME MAY HOLD FFG VALUES LOW IN AREAS WHICH COULD
SET UP FLDG PROBS ESP SW AR. JUICY DEWPOINTS AND PERSISTENCE FM LAST
NIGHT WILL WARRANT LOWS IN MID 70S MUCH OF REGION TONIGHT. FWC TEMPS
LOOK PRETTY CLOSE EXCEPT TO LWR HIGHS ON TUE WITH CLDS/TSTMS. FAN POPS
BTR.

SHV 74/91/73/87  2336       MLU 73/91/74/89  2335

VII

In the hours before

Special weather statement, Jun 15, 9:45 AM CDT, 5 hours 44 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-151600-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT SUN JUN 15 1997

THE ATMOSPHERE WILL REMAIN SOMEWHAT MOIST AND UNSTABLE TODAY. HOWEVER...
A LACK OF FOCUSING MECHANISMS SHOULD LIMIT SHOWERS AND THUNDERSTORMS
TO BEING WIDELY SCATTERED. DUE TO THE LACK OF MID LEVEL WINDS...MOST
THUNDERSTORMS THAT DO DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS.

ACTIVATION OF SEVERE STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT IS NOT EXPECTED FOR THIS AFTERNOON OR TONIGHT.

VII
Special weather statement, Jun 15, 10:00 AM CDT, 5 hours 29 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-151600-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT SUN JUN 15 1997

THE ATMOSPHERE WILL REMAIN SOMEWHAT MOIST AND UNSTABLE TODAY. HOWEVER...
A LACK OF FOCUSING MECHANISMS SHOULD LIMIT SHOWERS AND THUNDERSTORMS
TO BEING WIDELY SCATTERED. DUE TO THE LACK OF MID LEVEL WINDS...MOST
THUNDERSTORMS THAT DO DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS.

ACTIVATION OF SEVERE STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT IS NOT EXPECTED FOR THIS AFTERNOON OR TONIGHT.

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 5:44 PM CDTSevere Thunderstorm WarningSHVLafayette61 min
Jun 15, 6:03 PM CDTTornado WarningSHVLafayette27 min

Nearby

Flash Flood Warnings in Arkansas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.